Thunderstorm Wind, Colfax
- When
- June 14, 2:41 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
An upper level disturbance crossed New Mexico, creating just enough instability and mid level moisture to trigger some showers and thunderstorms over the state. The low levels of the atmosphere were fairly dry, setting the stage for isolated high downburst winds over the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level disturbance crossed New Mexico, creating just enough instability and mid level moisture to trigger some showers and thunderstorms over the state. The low levels of the atmosphere were fairly dry, setting the stage for isolated high downburst winds over the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MDT SUN JUN 14 2009 CORRECTED TO ADD FIRE WEATHER WATCH TO LAST SECTION. .DISCUSSION... ANOTHER COMPLICATED WEATHER PATTERN ACROSS THE LAND OF ENCHANTMENT TODAY WHICH SHOULD LEAD TO SHOWERS AND THUNDERSTORMS OVER THE CWFA. LATEST HAND SURFACE ANALYSIS INDICATED A QUASI-STATIONARY YET VERY DIFFUSE BOUNDARY TO THE EAST OF THE FORECAST AREA WITH A DEVELOPING DRYLINE PUSHING THROUGH ERN ROOSEVELT AND CHAVES COUNTIES. APPEARS STORM INITIATION HAS DEVELOPED ALONG THIS SURFACE DRYLINE...HOWEVER THEY WILL REMAIN BELOW SEVERE LIMITS UNTIL THEY WALK INTO WEST TX. MEANWHILE...UPPER LEVEL SOUTHWEST FLOW HAS ALLOWED DISTURBANCES TO MIGRATE THROUGH WESTERN CO AND ANOTHER IS CURRENTLY POSITIONED OVER THE NORTHERN MOUNTAINS. SHOWERS AND STORMS HAVE DEVELOPED WITH THIS SYNOPTIC SCALE ASCENT ACROSS CENTRAL NEW MEXICO. MAIN THREATS FROM THIS ACTIVITY WILL BE PULSE STORMS CAPABLE OF SMALL HAIL AS WELL AS GUSTY WINDS UP TO 45 OR 50 MPH. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS UNTIL UPPER LEVEL DISTURBANCE DEPARTS THE REGION. THE POP VALUES IN THE TABLE BELOW ARE PRELIMINARY AND WILL MAKE A FINAL EVALUATION BEFORE ISSUING OFFICIAL AFTERNOON PACKAGE. TOUGHEST CALL WILL BE COVERAGE OF STORMS BETWEEN 6PM AND 10PM. SURFACE WINDS WILL GRADUALLY DIMINISH AFTER SUNSET AS ATMOSPHERE BEGINS TO DECOUPLE. A FINAL UPPER LEVEL WAVE CURRENTLY NEAR LAS VEGAS NV WILL PIVOT OVER THE FOUR CORNERS REGION LATE TONIGHT WHICH COULD ALLOW AN ISOLATED THREAT FOR SHOWERS OR STORMS AFTER MIDNIGHT IN THE NRN HIGH TERRAIN. LOWS TONIGHT WILL GENERALLY BE 5-10 DEGREES ABOVE SEASONAL NORMALS. DRIER SOUTHWEST FLOW WILL PREVAIL ACROSS THE STATE FOR MONDAY. THIS WILL BASICALLY ELIMINATE THE THREAT FOR PRECIPITATION SAVE THE FAR NRN MOUNTAINS AND THE COLORADO BORDER IN NE NM. AFTERNOON READINGS WILL BE 5 TO 10 DEGREES BELOW NORMAL ALONG/WEST OF THE RIO GRANDE... WHILE THE ERN PLAINS WILL BE SLIGHTLY ABOVE NORMAL COMPLIMENTS OF A SEMI-DECENT DOWNSLOPE COMPONENT. STRONG SURFACE WINDS COUPLED WITH POOR HUMIDITIES WILL LEAD TO THE ISSUANCE OF A FIRE WEATHER WATCH... HIGHLIGHTED IN THE FIRE WEATHER SECTION BELOW. BY TUE...GFS AND ECMWF ARE ADVERTISING A CLOSED UPR LOW DEVELOPING NEAR SOUTHERN CA. THIS WILL TIGHTEN THE GRADIENT OVER AZ/WRN NM. IT APPEARS AN UPPER HIGH WILL ALSO PARK IN THE SRN GULF STATES. BASED ON THIS PATTERN...MID/UPPER LEVEL MOISTURE ASSOCIATED WITH ACTIVITY OVER THE SIERRA MADRE OCCIDENTAL COULD ADVECT NORTHWARD BETWEEN THE UPPER HIGH AND CLOSED LOW. MODELS ARE PAINTING SOME QPF WEDNESDAY... PRIMARILY ACROSS SRN/CENTRAL NM. INHERITED TOKEN TEN POPS MAY BE A TAD LOW BASED ON THIS PATTERN...BUT WILL NOT ADJUST UNTIL CLOSER IN THE FORECAST PACKAGE TO ENSURE MOISTURE WILL BE TRANSPORTED NORTH. THEREAFTER...THE PATTERN APPEARS UNCERTAIN AS MODELS DIVERGE ON THE STRENGTH OF THE AFOREMENTIONED RIDGE AS IT TRIES TO RETROGRADE TO THE WEST. IF THIS MATERIALIZES...THE FORECAST MAY TREND CLOSER TO A TYPICAL MID/LATE JUNE REGIME. DPORTER && .AVIATION... DRY AIR IS BEGINNING TO FUNNEL ACROSS THE WESTERN BORDER LATE THIS AFTERNOON BEHIND AN UPPER LEVEL WAVE ADVECTING NORTHEASTWARD THROUGH OUR FORECAST AREA. AS A RESULT...THE THREAT FOR SHOWERS AND STORMS WILL BE EAST OF THE CONTINENTAL DIVIDE THIS EVENING...WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS. MODELS ALSO SUGGEST STORMS WILL IMPACT THE EASTERN PLAINS THIS EVENING...ESPECIALLY THE EAST CENTRAL AND SOUTHEAST PLAINS. STORMS WILL FORM LINES WITH THE POTENTIAL FOR WIND GUSTS TO 50 MPH. INDIVIDUAL CELLS WILL MOVE TOWARD THE NORTHEAST AT SPEEDS FROM 15 TO 40 KTS...WHILE ANY LINES THAT DEVELOP WILL MOVE TOWARD THE EAST AT SPEEDS FROM 20 TO 30 KTS. DRY AND GUSTY SOUTHWEST FLOW IS EXPECTED MONDAY IN THE WAKE OF THE UPPER LEVEL TROUGH...WITH ONLY A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS IN THE NORTHERN MOUNTAINS AND NE PLAINS NEAR THE CO BORDER. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44 && .FIRE WEATHER... ISOLATED AND GUSTY SHOWERS AND THUNDERSTORMS WILL LINGER EAST OF THE CONTINENTAL DIVIDE THROUGH THIS EVENING...EXCEPT FOR SCATTERED ACTIVITY IN THE NORTHERN MOUNTAINS AS WELL AS THE EAST CENTRAL AND SOUTHEAST PLAINS. THE UPPER LEVEL SYSTEM PRODUCING THE PRECIP WILL EXIT TO THE NORTHEAST LATE TONIGHT...CAUSING SURFACE WINDS TO TAKE ON A DRIER WESTERLY COMPONENT. WINDS ALOFT WILL REMAIN STRONG...SO MONDAY WILL BRING DRY WEATHER WITH BREEZY TO WINDY CONDITIONS... EXCEPT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS NEAR THE CO BORDER. HUMIDITIES WILL CRATER MONDAY...ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE WINDS WILL BE THE STRONGEST. THUS... WITH THIS AFTERNOONS FORECAST PACKAGE WE ARE ISSUING A FIRE WEATHER WATCH FOR ALL ZONES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND AS FAR NORTH AS U.S. HIGHWAY 64. TUESDAY THROUGH THURSDAY MINIMUM HUMIDITIES WILL CONTINUE TO CRATER BELOW CRITICAL THRESHOLDS ACROSS THE ENTIRE FORECAST AREA. ALTHOUGH SOUTHWEST WINDS WILL REMAIN BREEZY...THEY ARE EXPECTED TO WEAKEN BELOW CRITICAL THRESHOLDS ON TUESDAY AND WEDNESDAY. ON THURSDAY HOWEVER...WINDS MAY SHIFT TO NORTHWESTERLY AND STRENGTHEN AGAIN AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL ROCKIES NORTH OF NEW MEXICO. THE COMBINATION OF STRONG WINDS AND VERY LOW HUMIDITIES COULD RETURN CRITICAL FIRE WEATHER CONDITIONS TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON AND EVENING. A BACK DOOR COLD FRONT IS EXPECTED TO PUSH INTO THE EAST ON FRIDAY RAISING HUMIDITIES AND DROPPING WIND SPEEDS. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 52 82 51 88 / 10 5 5 5 GALLUP.......................... 46 77 44 83 / 5 5 5 5 GRANTS.......................... 45 79 41 85 / 10 5 5 5 GLENWOOD........................ 53 86 48 92 / 5 0 0 0 CHAMA........................... 38 69 36 78 / 20 5 5 5 LOS ALAMOS...................... 47 77 47 80 / 30 5 5 5 RED RIVER....................... 38 66 35 73 / 20 10 10 5 TAOS............................ 42 77 41 83 / 20 5 5 5 SANTA FE........................ 50 80 50 86 / 20 0 0 0 SANTA FE AIRPORT................ 50 82 49 87 / 20 0 0 0 ESPANOLA........................ 48 84 47 89 / 30 5 5 5 ALBUQUERQUE HEIGHTS............. 59 85 60 90 / 10 0 0 0 ALBUQUERQUE VALLEY.............. 56 86 54 92 / 10 0 0 0 ALBUQUERQUE FOOTHILLS........... 58 85 57 89 / 10 5 5 5 ALBUQUERQUE WEST MESA........... 57 86 55 92 / 10 5 5 5 SOCORRO......................... 56 88 55 92 / 10 0 0 0 SANDIA PARK/CEDAR CREST......... 46 76 44 81 / 20 0 0 0 MORIARTY/ESTANCIA............... 52 83 49 87 / 10 0 0 0 CARRIZOZO....................... 56 86 55 91 / 10 0 0 0 RUIDOSO......................... 53 80 50 83 / 20 0 0 0 RATON........................... 47 83 46 89 / 10 5 5 5 LAS VEGAS....................... 51 81 48 86 / 20 5 5 5 ROY............................. 54 86 53 88 / 10 5 5 5 CLAYTON......................... 58 91 58 91 / 10 5 5 5 SANTA ROSA...................... 57 92 56 96 / 20 0 0 0 TUCUMCARI....................... 62 96 59 98 / 30 5 5 5 FORT SUMNER..................... 62 95 61 98 / 30 5 5 5 CLOVIS.......................... 62 94 62 97 / 40 5 5 5 PORTALES........................ 61 96 60 98 / 40 5 5 5 ROSWELL......................... 66 99 64 100 / 20 5 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. && 46/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN JUN 14 2009 NMZ001>021-026-151200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS AND LOW RELATIVE HUMIDITIES MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS MONDAY AFTERNOON ACROSS MUCH OF THE EASTERN PLAINS. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 125 PM MDT SUN JUN 14 2009 NMZ002-003-142015- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 125 PM MDT SUN JUN 14 2009 ...LINE OF STRONG STORMS MOVING ACROSS THE JEMEZ MOUNTAINS... AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF YOUNGSVILLE TO 6 MILES NORTHWEST OF CANONES. MOVEMENT WAS EAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHILI...HERNANDEZ... JEMEZ SPRINGS AND MEDANALES. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS ALONG WITH BRIEF HEAVY RAINS. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 155 PM MDT SUN JUN 14 2009 NMZ002>004-009>011-142045- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- 155 PM MDT SUN JUN 14 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST SANDOVAL COUNTY... AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTH OF ZIA PUEBLO. MOVEMENT WAS NORTHEAST AT NEARLY 40 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE COCHITI LAKE...COCHITI PUEBLO...DOMINGO...LA BAJADA...LA CIENEGA AND PENA BLANCA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 329 PM MDT SUN JUN 14 2009 NMZ005-142200- NORTHEAST HIGHLANDS- 329 PM MDT SUN JUN 14 2009 ...LINE OF STRONG STORMS MOVING OVER NORTH CENTRAL COLFAX COUNTY... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 9 MILES WEST OF RATON TO 13 MILES NORTHEAST OF CIMARRON. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RATON CREWS AIRPORT... RATON AND SUGARITE. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164638, 164639.